Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2006, 5:19 PM CST for Tuscaloosa County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2006, 5:19 PM CST (23:19 UTC)
- Expired
- Mar 9, 2006, 5:45 PM CST
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 5:28 PM CST | TSTM WND DMG | 9 E Tuscaloosa, AL | ROOF DAMAGE TO HOUSE IN THE TOWN OF COALING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:40 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 092319
SVRBMX
ALC125-092345-
/O.NEW.KBMX.SV.W.0018.060309T2319Z-060309T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CST THU MAR 9 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 545 PM CST
* AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF
DUNCANVILLE...OR ABOUT 15 MILES NORTHEAST OF EUTAW...AND MOVING
NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DUNCANVILLE BY 525 PM CST
8 MILES SOUTHEAST OF BROOKWOOD BY 535 PM CST
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3304 8759 3303 8734 3314 8727 3327 8707
3343 8729
$$
ML/752 follow-up statements
000
WWUS54 KBMX 092334
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST THU MAR 9 2006
ALC125-092345-
/O.CON.KBMX.SV.W.0018.000000T0000Z-060309T2345Z/
TUSCALOOSA AL-
533 PM CST THU MAR 9 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR SOUTHEASTERN TUSCALOOSA COUNTY...
AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DUNCANVILLE...OR ABOUT
17 MILES SOUTH OF TUSCALOOSA...MOVING NORTHEAST AT 60 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VANCE...KELLERMAN AND BROOKWOOD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR WESTERN ALABAMA.
LAT...LON 3304 8759 3303 8734 3314 8727 3327 8707
3343 8729
$$
KNS/99000
WWUS54 KBMX 092346
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST THU MAR 9 2006
ALC125-092356-
/O.EXP.KBMX.SV.W.0018.000000T0000Z-060309T2345Z/
TUSCALOOSA AL-
546 PM CST THU MAR 9 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUSCALOOSA COUNTY
EXPIRED AT 545 PM CST...
AT 546 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3304 8759 3303 8734 3314 8727 3327 8707
3343 8729
$$
KNS/99What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:14 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 9, 3:14 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST THU MAR 9 2006 .DISCUSSION... DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA LATE THIS AFTERNOON AND EVENING. MODELS ARE GENERALLY IN GOOD AGREEMENT DURING THE SHORT TERM. USED A BLEND OF THEM AND DID NOT STRAY MUCH AT ALL FROM THEM. AT 3 PM CST...A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WAS JUST ENTERING NORTHWEST AND WEST CENTRAL ALABAMA. WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH SOUTH WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH NORTHWEST OF INTERSTATE 59. SULLIGENT IN LAMAR COUNTY REPORTED TREES DOWN ABOUT 230 PM CST FROM NON-THUNDERSTORM WINDS AHEAD OF THE SQUALL LINE. UNDER MOSTLY CLOUDY SKIES...TEMPERATURES WERE IN THE 70S ACROSS CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH WAS IN EFFECT FOR WEST ALABAMA. THIS AFTERNOON AND TONIGHT...THE SQUALL LINE WILL MOVE EAST AND AFFECT ALL OF THE FORECAST AREA. IT SHOULD REACH TUSCALOOSA BETWEEN 430 PM AND 530 PM CST...BIRMINGHAM AROUND 6 PM CST... ANNISTON AND SELMA BETWEEN 7 AND 8 PM CST... MONTGOMERY BY 10 PM CST...THEN STALL SOUTH OF INTERSTATE 85 AFTER MIDNIGHT. DAMAGING WINDS WILL OCCUR ALONG AND EVEN AHEAD OF THE SQUALL LINE. GUSTS ON THE SQUALL LINE MAY EXCEED 70 MPH... ESPECIALLY WEST OF AN ONEONTA TO DEMOPOLIS LINE BEFORE 6 PM CST. GUSTS AHEAD OF THE SQUALL LINE MAY EXCEED 60 MPH THIS EVENING. FOR NOW...WILL KEEP WIND ADVISORY UNTIL MIDNIGHT CST. THE TORNADO THREAT IS VERY LOW AS LOW LEVEL MOISTURE IS NOT VERY DEEP AS DEWPOINTS ARE ONLY IN THE MID TO UPPER 50S. ALSO...INSTABILITY IS LIMITED...SO NOT EXPECTING MUCH...IF ANY LIGHTNING. HAIL IS POSSIBLE WITH THE LINE. THE LINE SHOULD WEAKEN AS IT MOVES INTO A COOLER AIRMASS ACROSS EAST ALABAMA AFTER 8 PM CST. THE LINE WILL STALL SOUTH OF INTERSTATE 85 LATE TONIGHT AND PERHAPS BRING SOME LOCALLY HEAVY RAINFALL TO PIKE AND BARBOUR COUNTIES. HOWEVER...THE SEVERE POTENTIAL IN THESE LOCATIONS SHOULD DIMINISH CONSIDERABLY. PATCHY FOG MAY DEVELOP ACROSS WEST ALABAMA AS SKIES CLEAR LATE TONIGHT. LOWS WILL BE IN THE 50S. ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE NEAR THE OLD SQUALL LINE BOUNDARY ACROSS LOCATIONS SOUTH OF INTERSTATE 85...AT LEAST DURING THE MORNING HOURS. THE 18Z NAM RUN SHOWED SHOWERS AND THUNDERSTORMS COMING BACK NORTHWARD TO AT LEAST MONTGOMERY. FOR NOW...WILL KEEP MOST PLACES DRY. EXPECT A WARM DAY WITH HIGHS IN THE MID TO UPPER 70S. FRIDAY NIGHT INTO SATURDAY...DEEPER MOISTURE AND UNSTABLE AIR WILL RETURN TO ALL AREAS AS DEWPOINTS RISE INTO THE LOWER 60S THANKS TO INCREASING SOUTH WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE HEAT OF THE DAY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. SUNDAY...HIGH PRESSURE BUILDING IN AND SLIGHTLY DRIER AIR IS FORECAST TO MOVE IN. AGAIN...EXPECT A WARM DAY UNDER PARTLY SUNNY SKIES. HIGHS COULD APPROACH 80 IN SOME LOCATIONS. ON MONDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE APPROACH OF A COLD FRONT. MODELS ARE IN GOOD AGREEMENT IN BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON AND EVENING HOURS. THOUGH WINDS AND DYNAMICS ARE WEAKER WITH THIS FRONT THAN THE CURRENT SYSTEM AFFECTING THE AREA...FORECAST INSTABILITY IS HIGHER. WILL DEFINITELY HAVE TO WATCH THIS SYSTEM. TUESDAY AND BEYOND...DRY AND COOLER WEATHER CAN BE EXPECTED WITH HIGH PRESSURE IN CONTROL. TEMPERATURES SHOULD BE AT OR SLIGHTLY BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS AROUND 40. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 75 55 77 / 100 10 20 50 ANNISTON 54 76 58 77 / 100 10 20 50 BIRMINGHAM 54 76 61 77 / 80 10 20 50 TUSCALOOSA 50 79 60 79 / 50 10 20 50 CALERA 55 77 60 79 / 90 10 20 40 AUBURN 58 74 59 81 / 90 40 20 30 MONTGOMERY 57 77 59 80 / 100 30 20 30 TROY 61 76 60 81 / 90 60 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY IN EFFECT ALL LOCATIONS UNTIL MIDNIGHT. && MBS/91
Hazardous weather outlook, Mar 9, 4:25 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CST THU MAR 9 2006 ALZ011>015-017>050-102225- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 425 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. ...DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA THROUGH MIDNIGHT CST... ...LOCATIONS NORTHWEST OF A DEMOPOLIS TO CENTRE LINE WILL HAVE THE HIGHEST THREAT FOR DESTRUCTIVE WINDS...POSSIBLY UP TO 80 MPH... A SQUALL LINE WILL CONTINUE TO MOVE THROUGH ALABAMA INTO THE EVENING HOURS. THE LINE WILL REACH A BIRMINGHAM TO DEMOPOLIS LINE BY 6 PM CST...HEFLIN TO SELMA LINE BY 8 PM CST...AND THEN SLOW DOWN AND STALL JUST SOUTH OF INTERSTATE 85 BY MIDNIGHT CST. DAMAGING WINDS OVER 60 MPH ARE LIKELY WITH THE SQUALL LINE. LOCATIONS NORTHWEST OF A DEMOPOLIS TO CENTRE LINE MAY EXPERIENCE WINDS UP TO 80 MPH WITH THE LINE BEFORE 8 PM CST. EVEN AHEAD OF THE SQUALL LINE...WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND EVENING. SUSTAINED WINDS 20 TO 30 MPH ARE LIKELY WITH GUSTS UP TO 45 MPH. THESE WINDS SHOULD SUBSIDE BETWEEN 8 PM AND MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAY DEVELOP IN A WARM UNSTABLE AIRMASS. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN ACTIVATED FOR LATE THIS AFTERNOON INTO THE EVENING HOURS. ACTIVATION WILL LIKELY NOT BE NEEDED AFTER MIDNIGHT CST TONIGHT. ACTIVATION MAY ALSO BE NECESSARY MONDAY NIGHT AS ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE. MBS/91
In the hours before
Local storm report, Mar 9, 3:58 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL VERNON 33.76N 88.11W
03/09/2006 M0.25 INCH LAMAR AL EMERGENCY MNGR
PEA SIZE HAIL IN VERNON.
0342 PM TSTM WND GST VERNON 33.76N 88.11W
03/09/2006 M60 MPH LAMAR AL EMERGENCY MNGR
60 MPH WIND GUST IN VERNON.
0345 PM TSTM WND DMG SULLIGENT 33.89N 88.13W
03/09/2006 LAMAR AL EMERGENCY MNGR
ROOFS ROLLING DOWN THE ROAD ON HWY 278 AT HWY 17.
&&
JSSLocal storm report, Mar 9, 4:17 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL HAMILTON 34.14N 87.98W
03/09/2006 M0.25 INCH MARION AL BROADCAST MEDIA
PEA SIZE HAIL AND ZERO VISIBILITY IN SOUTH HAMILTON.
0405 PM TSTM WND DMG VERNON 33.76N 88.11W
03/09/2006 LAMAR AL EMERGENCY MNGR
ROOF BLOWN OFF ELEMENTARY SCHOOL IN VERNON.
&&
JSSLocal storm report, Mar 9, 4:24 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NW FAYETTE 33.71N 87.86W
03/09/2006 FAYETTE AL EMERGENCY MNGR
TREES DOWN ON SHADY GROVE ROAD OFF AL 107.
0415 PM TSTM WND DMG GUIN 33.97N 87.91W
03/09/2006 MARION AL EMERGENCY MNGR
MOBILE HOME DAMAGE ON STATE HWY 44 IN GUIN.
&&
JSSLocal storm report, Mar 9, 4:26 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NW FAYETTE 33.71N 87.86W
03/09/2006 FAYETTE AL EMERGENCY MNGR
TREES DOWN IN THE SHADY GROVE COMMUNITY OFF AL 107.
&&
JSSLocal storm report, Mar 9, 4:51 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 NW FAYETTE 33.72N 87.87W
03/09/2006 FAYETTE AL EMERGENCY MNGR
BARN DESTROYED
0438 PM TSTM WND DMG BAZEMORE 33.89N 87.70W
03/09/2006 FAYETTE AL EMERGENCY MNGR
TREES DOWN
&&
JSSLocal storm report, Mar 9, 5:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG HALEYVILLE 34.24N 87.62W
03/09/2006 WINSTON AL EMERGENCY MNGR
PARTIAL ROOF DAMAGE TO POST OFFICE
0436 PM TSTM WND DMG SAMANTHA 33.41N 87.58W
03/09/2006 TUSCALOOSA AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ACROSS NORTHERN END
OF TUSCALOOSA COUNTY
0436 PM TSTM WND DMG DOUBLE SPRINGS 34.15N 87.40W
03/09/2006 WINSTON AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY
&&
MWRThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:13 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Pickens | 62 min |
| Mar 9, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 62 min |
| Mar 9, 3:50 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 55 min |
| Mar 9, 3:56 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 64 min |
| Mar 9, 4:03 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 9, 4:06 PM CST | Tornado Warning | BMX | Marion | 16 min |
| Mar 9, 4:11 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 46 min |
| Mar 9, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Greene | 66 min |
| Mar 9, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 21 min |
| Mar 9, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Hale | 39 min |
| Mar 9, 5:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 52 min |
| Mar 9, 5:38 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Mar 9, 5:45 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.